Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 429, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 1996, 7:57 PM CDT for Ness County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1996, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 4, 1996, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:57 PM CDT | Thunderstorm Wind 63 | Ness City, KS | |
| Aug 4, 8:15 PM CDT | Hail 0.75 | Utica, KS | |
| Aug 4, 8:25 PM CDT | Thunderstorm Wind 61 | Ransom, KS | |
| Aug 4, 8:37 PM CDT | Thunderstorm Wind 61 | Ransom, KS | |
| Aug 4, 8:45 PM CDT | Thunderstorm Wind 61 | Ransom, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2545 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 050057 SVRDDC KSC135-050145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 757 PM CDT SUN AUG 4 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...NESS COUNTY AT 755 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING WESTERN NESS COUNTY. THE STORMS EXTENDED FROM 5 MILES SOUTH OF BEELER TO 8 MILES WEST OF UTICA. THESE STORMS WILL BE NEAR: BEELER BY 810 PM CDT UTICA BY 815 PM CDT ARNOLD BY 825 PM CDT RANSOM BY 835 PM CDT NESS CITY BY 835 PM CDT THE STORMS ARE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER AS WELL AS HEAVY RAIN AND FREQUENT LIGHTNING. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. PARKIN/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:42 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 4, 3:42 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT SUN AUG 4 1996 FCST CHALLENGE TGT IS AMOUNT OF CONVECTION. TWO SEPERATE S/WV TRFS TO AFFECT THE CWA...ONE WAS ANALYZED IN SOUTHWEST NM ON THIS MORNINGS UA DATA...WITH STRONGER WV IN THE GREAT BASIN. NGM AND ETA HANDLE THE SYSTEMS DIFFERENTLY WITH THE NGM HOLDING ON TO THE NM S/WV A LITTLE STRONGER. BASED ON PROFILERS...THE NM S/WV DOES NOT APPEAR TO BE THAT STRONG BUT MAY BE ENUF TO HELP BREAK THE CAP ACRS THE AREA. HIGH THETA-E AIR REMAINS ACRS THE AREA...THERE IS A LOT OF INSTABILITY. CONVECTION FIRING THIS PM IN SOUTHEAST COLO AND FAR NORTHEAST NM ALONG WESTERN EDGE OF DEEPER MOISTER AS SEEN BY WATER VAPOR LOOP. CAA IN THE MID LEVELS COUPLED WITH AT LEAST SOME DYNAMICS AND JUICY BNDRY LYR AIR SHLD BE ENUF TO SET OFF AT LEAST SCT CONVECTION TGT. WENT WITH 50/50 POPS WHICH WILL ALSO BE CONSISTENT WITH GOING FCST. A SVR STORM OR TWO IS NOT OUT OF THE QUESTION. EVEN THOUGH IT APPEARS THE BIGGEST MCS WL BE IN NE/IA...THERE COULD ALSO BE A DECENT COMPLEX DEVELOP IN W KS. IN LATER PDS...ETA IS FURTHEST SOUTH WITH THE GREAT BASIN S/WV BUT WITH ALL THREE (NGM/ETA/AVN) BRINGING PVA/PIVA ACRS THE CWA OVERNIGHT. SO THERE MAY BE CONVECTION AFTER MIDNIGHT. SFC TO RESPOND LATER TMRW TO STRONG UPPER SYSTEM DROPPING INTO NORTHERN ROCKIES. SFC TO REMAIN MOIST WITH THE WEAKEST CAP IN THE EASTERN PART OF THE CWA. ANY SFC CONVERGENCE COULD SET UP A TRW SO WENT WITH LATE AFTN POPS FAR EAST WITH 20/40 POPS EAST HALF TMRW NIGHT WITH UVV AGAIN FROM WK S/WV. DDC 068/094 071/096 071 512 GCK 066/095 069/098 069 512 EHA 065/096 067/098 068 511 LBL 066/095 068/097 069 512 HYS 069/093 071/098 072 523^ P28 074/098 073/099 073 424 HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Aug 4, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 47 min |
| Aug 4, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Aug 4, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Aug 4, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Aug 4, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Aug 4, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 32 min |
| Aug 4, 10:32 PM CDT | Flash Flood Warning | DDC | Ellis | 48 min |
| Aug 4, 10:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.